MAUDE Adverse Event Report: LUMENIS LTD. SLIMLINE 550 M FIBER; POWERED LASER SURGICAL INSTRUMENT

LUMENIS LTD. SLIMLINE 550 M FIBER; POWERED LASER SURGICAL INSTRUMENT
Model Number SLIMLINE 550 ¿M FIBER
Medical Device Problem Code Failure to Deliver Energy (1211)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/14/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Lumenis has been unable to obtain additional information from the user regarding the circumstances surrounding this event to date.The questions regarding the actions that were taken by the user to troubleshoot the system and whether the user kept spare parts, remained unanswered.According to the report on the (b)(6) 2021 the user heard weird noises while lasing with a slimline 550¿ fiber and elected to stop working with the system.The remainder of the procedure was successfully completed by a turp procedure.No report of patient complications was received, and no report was received alleging the device malfunction caused or contributed to any change in the patient's condition.A review of system risk files revealed the following risks: risk #1 ((b)(4)) triggered by "user damages fiber external surface during operation" has the potential to lead to prolonged procedure, equipment damage, patient/user/staff injury.Risk #2 ((b)(4)) triggered by "fiber is damaged during shipment" has the potential to lead to prolonged procedure, equipment damage, patient/user/staff injury.Risk #3 ((b)(4)) triggered by "user error (e.G.Excess energy) causes mechanical damage to fiber" has the potential to lead to prolonged procedure, equipment damage, patient/user/staff injury.Risk #4 ((b)(4)) triggered by fiber standard usage causes fiber accelerated degradation' that has the potential to lead to ineffective treatment and/or prolonged procedure.In each of the aforementioned; the risk has been quantified and found to be negligibly small, and the risk has been characterized and documented as acceptable within full risk assessment.A review of subject device lumenis p120 labeling (um_10012510_h) revealed the following: "if you hear an abnormal popping sound while delivering the treatment beam, accompanied by a dramatic reduction in treatment effect, the debris shield and/or the optical fiber have probably failed; you should immediately stop treatment and inspect both the debris shield and the fiber." "the debris shield is a replaceable part that protects the laser system's optical components from damage by a failed delivery system.The debris shield is like a fuse: you only need to replace it if inspection reveals that it is damaged." additionally, the subject device labeling instructs when there is no laser emission or inadequate or no aiming beam the user is instructed to replace the delivery system, and inspect & replace the debris shield if necessary.Furthermore, "spare debris shields are located in the compartment at the rear of the laser console.A notification appears in the notification bar when there is no spare in the compartment." debris shields are user replaceable parts, which are included with the system.When a user changes a debris shield, it may enable resuming the operation.The operator manual instructs the user about the proper use of the system and components, and the system should be used by a professional user.Since fibers are consumable products, it is the common practice that hospitals will maintain more than one fiber.Using a number of fibers in the same case is not an unusual scenario but rather part of the routine care where patient anatomy and treatment targets may change throughout the procedure and will require different fibers and approaches.Therefore, change of fiber, that did not cause serious injury such as delayed procedure/canceled procedure/use of alternative device etc, is not a reportable event in vast majority of the cases." in the reported event, an alternate method was used to complete the operation with no reported injury or patient complications having been received.Although the device malfunction did not cause or contribute to any change in the patient's condition, it is uncertain if the user facility had to use the alternate method as intervention to prevent permanent damage.In an abundance of caution, lumenis is reporting this malfunction.The fiber is expected to be returned to the manufacturer for further investigation; upon receipt and completion of the failure analysis of the device, if there is any further relevant information from that review, or should additional relevant information become available, a follow-up mdr will be filed.Lumenis will continue to monitor this failure mode; complaint trending will continue to monitor per global complaint handling sop ((b)(4)) and per post marketing surveillance procedure ((b)(4)).
 
Event or Problem Description
Lumenis was informed by a foreign distributor that a foreign user facility reported that during a holep procedure in which a lumenis pulse 120h laser system with a lumenis slimline 550¿ was being utilized, "45 minutes after the procedure began, the machine made weird noises while lasing".The user elected to stop and the remainder of the procedure was successfully completed by a turp procedure.No report of patient complications was received, and no report was received alleging the device malfunction caused or contributed to any change in the patient's condition.

Brand Name
SLIMLINE 550 M FIBER
Common Device Name
POWERED LASER SURGICAL INSTRUMENT
Manufacturer (Section D)
LUMENIS LTD.
6 hakidma st.
po box 240
yokneam, 20692
IS  20692
MDR Report Key12603813
Report Number3004135191-2021-00069
Device Sequence Number11116380
Product Code GEX
UDI-Device Identifier07290109140025
UDI-Public07290109140025
Combination Product (Y/N)N
Initial Reporter CountryTU
PMA/510(K) Number
K170121
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Y
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 10/11/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberSLIMLINE 550 ¿M FIBER
Device Catalogue Number0644-021-01
Device Lot Number33480319
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/13/2021
Initial Report FDA Received Date10/11/2021
Patient Sequence Number1
Patient Age65 YR